Wyoming, 2025

High Wind in Wyoming, February 4, 2025

February 4, 2025 · NWS CYS · 1 event in 1 county or zone

A brief period of high winds occured near the Arlington wind-prone zone and the Laramie Valley.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of high winds occured near the Arlington wind-prone zone and the Laramie Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 4, 5:16 AM MST, 3 hours 54 minutes earlier. Its key messages:

  • A stationary surface cold front against the Laramie Range will bring chilly temperatures to areas east of the Interstate 25 corridor today. Mild temperatures expected west of the Laramie Range.
  • High Wind Watches issued for the southeast Wyoming wind prones and adjacent areas for Wednesday.
  • Mild to end the week, with snowfall chances and very cold temperatures returning for the weekend.
Area forecast discussion, Feb 4, 5:16 AM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
516 AM MST Tue Feb 4 2025

.KEY MESSAGES...

- A stationary surface cold front against the Laramie Range will
  bring chilly temperatures to areas east of the Interstate 25
  corridor today. Mild temperatures expected west of the Laramie
  Range.

- High Wind Watches issued for the southeast Wyoming wind prones
  and adjacent areas for Wednesday.

- Mild to end the week, with snowfall chances and very cold
  temperatures returning for the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 509 AM MST Tue Feb 4 2025

Current observations show a stark temperature difference across the
CWA early this morning. With a cold front hung up on the Laramie
Range, temperatures out west remain mild with overnight lows in the
40s and 50s thanks to southwesterly warm air advection aloft and
downsloping winds at the surface. Those east of the Laramie remain
in the teens and single digits under low-level cloud cover. The
temperature forecast east of the Laramie Range today remains tricky.
Surface analysis keeps this stationary cold front along the Laramie
Range through the day and into the overnight hours. As a result,
temperatures should remain below average with continued cloud cover.
However, weak upper-level ridging is in place over the center of the
country, leading to warm air advection aloft. 700 mb temperatures
will range from +2C to +6C, which is in the 99.5th percentile for
NAEFS climatology. Models are picking up on this anomalously
warm air, leading to high temperatures that may be too
aggressive given this stationary surface cold front. Using
yesterday's high temperatures as an analog, decided to keep
western Nebraska sites on the cooler side. The HREF does show
low-level cloud cover clearing this morning, but mid-level
clouds remaining which will keep temperatures cool, but not as
cold as yesterday. However, it is worth mentioning that the HREF
is also not capturing the current low stratus very well. If low
stratus does not clear, the panhandle can expect another cold
day with well below average temperatures. Temperatures west of
the Laramie Range will continue to stay mild today, unaffected
by the cold front. Did bump temperatures up along the Interstate
25 corridor as fairly strong westerly downsloping winds may be
enough to retreat the surface front further east and allow for
warmer temperatures to mix down to the surface. Again, this is a
tricky temperature forecast, so there is low confidence in
forecast high temperatures east of the Laramie Range today.

Aside from the temperatures, cannot rule out some light mountain
snow and some breeziness out west during the day today. A weak
disturbance aloft will pass over the CWA today, leading to a slight
increase in mid-level moisture and wind speed. Southwest flow will
lead to a good set up for orographic lift over the Sierra Madres,
leading to the potential for light mountain snow showers. Winds
aloft will also be elevated at about 40 kts, so expect some
blustery conditions along the Interstate 80 corridor west of
Cheyenne.

A stronger shortwave will push in the CWA on Wednesday, flattening
out the ridge into more zonal flow. This shortwave will send a
surface low across the area, briefly leading to an increased MSLP
gradient across the CWA. While this event does not seem heavily
gradient driven with 700 mb CAG-CPR height gradients only maxing out
at 60 meters, winds aloft will strengthen up to 60 kts. Combined
with strong subsidence, it is possible that these winds could make
it down to the surface. As a result, decided to issue High Wind
Watches for the usual southeast Wyoming wind prones and adjacent
areas during the day Wednesday. Winds will end by Wednesday evening
as another cold front is progged to drop into the CWA out of the
north.

Wednesday will likely be a mild day across most of the CWA with well
above average temperatures expected, especially east of the Laramie
Range. The stationary surface cold front against the Laramie Range
is expected to become a warm front by Wednesday morning and push
east into the High Plains throughout the day. Coupled with
downsloping winds, temperatures will make it into the upper 50s and
mid 60s east of the Interstate 25 corridor! Behind the warm
front, another cold front will drop down from the north,
bringing cooler temperatures and some accumulating snow to the
Sierra Madre and Snowy Ranges Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 509 AM MST Tue Feb 4 2025

Primarily zonal flow in the upper- and mid-levels will dominate the
region late week through Saturday. With the westerly flow through
the top half of the atmosphere, a few disturbances are expected to
pass through the flow leading to mountain snowfall and increasing
winds. 700mb flow will be fairly erratic due to a 700mb low digging
into the Pacific Northwest with jet energy ejecting out ahead of the
incoming low. An influx of moisture in the mid-levels from an
atmospheric river moving in from the Pacific Ocean will lead to
Integrated Water Vapor Transport between 2.6 and 4.0 sigma for this
time of year. As westerly 700mb flow to start the day turns
southwesterly as a shortwave traverses across the region with the
higher sigma IVT values moving into the region, significant snowfall
is possible across the Sierra Madre and Snowy Ranges, with the
Snowies being slightly shadowed by the Sierras. Additionally, very
favorable isentropic upglide will develop and persist Thursday
evening into early Friday morning, further favoring significant
snowfall across the higher terrain. As of now, the best snowfall
chances will remain confined to the mountains Thursday evening, but
as stronger isentropic upglide develops across much of the CWA
widespread snowfall chances increase for the lower terrain, with 40-
60% PoPs currently forecast for the northern and northwestern
portions of the CWA. While mountain snowfall looks to be the main
concern for Thursday and Friday, elevated winds are favored across
the typical windy regions of southeast Wyoming. In-house random
forest guidance is not really pinging high, or even elevated, winds
at this time, the 700mb gradients look to strengthen just enough for
a 700mb southwesterly jet to develop overhead. Additionally,
favorable downward omega values are present just downwind of the
mountain ranges, further favoring elevated to very strong winds on
Thursday.

On Friday, strong to near-high winds are expected to develop after a
short lull overnight. These winds are increasing in response the
700mb low that was over the Pacific Northwest on Thursday, pushing
towards the region early Friday morning. Long range models currently
suggest this low will traverse just to the north of the CWA, across
northern Wyoming and western South Dakota. As with almost every
700mb low passing to the north of the CWA, 700mb height gradients
will tighten across the region, leading to the development of a
strong (50-55kt) 700mb jet by Friday evening. This jet will be
enough to kick up southwesterly winds across Carbon County and the
Arlington wind prone zone. Currently have high wind criteria winds
in for Carbon County on Friday, but this system will need to be
monitored over the next few days as any change in the track may lead
to stronger or weaker winds across this area. Winds on Friday into
Saturday morning will begin to decrease as the first of two arctic
fronts surge into the area. The first arctic front will be the
weaker of the two, with 700mb temperatures in long range models
ranging from -11C to -17C, with the ECMWF being colder than the GFS.
Despite temperatures differences between models, both the ECMWF and
GFS agree on precipitation associated with the arctic front Friday
evening through Saturday. With precipitable water values around 1.4
sigma above climatological average, according to the NAEFS, and
strong forcing associated with the front, widespread snowfall is
expected for southeast Wyoming and western Nebraska. The mountains
are expected to continue to do well, as far as snowfall is
concerned, with the low-elevations also likely seeing some decent
snow accumulation. In addition to the lift provided by the front,
moist, isentropic upglide will be present across much of the CWA,
further favoring snowfall throughout Friday evening and much of the
day Saturday.

By Sunday morning, much of the precipitation chances have ended as
the 700mb low ejects well off to the east. However, behind the
arctic front, daytime highs will struggle to reach the 30s for areas
east of the Laramie Range, with areas west firmly in the 20s. Fairly
benign weather is expected Sunday as synoptic descent develops
behind the departing arctic front. Expecting most sunny skies, cold
temperatures, and fairly breezy conditions Sunday morning into the
evening hours before winds decrease significantly overnight into the
day Monday. Model disagreement picks up significantly for Monday,
though the GFS and Canadian model both suggest a secondary arctic
front pushing into the region Monday, dropping 700mb temperatures
back into the -18 to -20C range. This arctic front appears to be a
product of northwesterly flow developing aloft and ushering in
continental arctic air from Canada Monday into Tuesday. At this
time, highs on Monday in the teens to 20s area wide, with the
warmest temperatures likely occurring shortly after midnight Monday.
Tuesday highs are much colder, in the teens to single digits.
However, this is still seven days out and models are in fairly poor
agreement at this time. This system will continue to be monitored to
determine just how cold it will be early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 409 AM MST Tue Feb 4 2025

Fairly busy out there across southeast Wyoming and western
Nebraska behind a departing cold front. MVFR to near-IFR
ceilings on going across western Nebraska with low-level wind
shear likely at KRWL and KLAR. MVFR ceilings should clear out
over the next 2-4 hours and will clear from north to south.
Winds will pick up this morning into the afternoon hours,
gusting between 25 and 35 kts at KRWL and KLAR and gusting to
between 20 and 30 kts across western Nebraska. Most terminals
will see ceilings between 10,000ft and 15,000ft throughout the
day today.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Wednesday morning through Wednesday
     evening for WYZ101-116-117.
     High Wind Watch from Wednesday morning through Wednesday
     evening for WYZ104.
     High Wind Watch from Wednesday morning through Wednesday
     evening for WYZ106-107-118.
     High Wind Watch from late tonight through Wednesday afternoon
     for WYZ109-110.
NE...None.

&&

SHORT TERM...SF
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, Feb 4, 5:17 AM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
517 AM MST Tue Feb 4 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-051230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
517 AM MST Tue Feb 4 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- A stationary surface cold front against the Laramie Range will
  bring chilly temperatures to areas east of the Interstate 25
  corridor today. Mild temperatures expected west of the Laramie
  Range.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- High Wind Watches issued for the southeast Wyoming wind prones
  and adjacent areas for Wednesday.

- Mild to end the week, with snowfall chances and very cold
  temperatures returning for the weekend.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 4, 9:10 AM MST to 9:17 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak gust of 60 mph at the Cooper Cove WYDOT (WY24) sensor 7 miles east-southeast of Arlington. Another gust of 57 mph impacted this zone.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1226954.